UPM Institutional Repository

Extension of Tukey's smoothing techniques


Husain, Qasim Nasir and Adam, Mohd Bakri and Shitan, Mahendran and Fitrianto, Anwar (2016) Extension of Tukey's smoothing techniques. Indian Journal of Science and Technology, 9 (28). pp. 1-6. ISSN 0974-6846; ESSN: 0974-5645


Tukey introduced a resistant smoothing technique which uses running medians but there is a lack of mathematics generalization. Tukey used examples and exhibited an approach in the statistics field called exploratory data analysis. The proposed technique is hereby presented in mathematical equation form and named symmetric running medians. Subsequently, the symmetric running median technique is extended into the right running median technique. A comparison of the symmetric and the right running medians are made by box plot and contour plot. A generalization of mathematical forms is established for Tukey’s smoothing techniques. The extension with the generalization of mathematical forms are shown that they can be applied successfully as a practical smoothing procedure in statistical smoothing field and are also computationally efficient. The methods of smoothing are practically applied to daily Farmer Mac data.

Download File

PDF (Abstract)
Extension of Tukey's smoothing techniques.pdf

Download (48kB) | Preview

Additional Metadata

Item Type: Article
Divisions: Faculty of Science
Institute for Mathematical Research
Publisher: Indian Society for Education and Environment
Keywords: Exploratory data analysis; Mathematical generalization; Resistant smoothing; Right running medians; Symmetric running medians
Depositing User: Nabilah Mustapa
Date Deposited: 27 Apr 2017 10:08
Last Modified: 27 Apr 2017 10:08
URI: http://psasir.upm.edu.my/id/eprint/51093
Statistic Details: View Download Statistic

Actions (login required)

View Item View Item